Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 285, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 1997, 12:59 AM CDT for Terrell County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 1997, 12:59 AM CDT (05:59 UTC)
- Expired
- Jun 16, 1997, 1:35 AM CDT
- In force
- 36 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 10:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 6.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4168 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 160600 RRA SVRMAF TXC443-160635- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 1259 AM CDT MON JUN 16 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 135 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...EAST CENTRAL TERRELL COUNTY AT 1258 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 29 MILES EAST OF SANDERSON OR 16 MILES NORTHEAST OF DRYDEN MOVING EAST AT 25 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND fDEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. EARLE/PENDERGRAST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:33 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jun 15, 9:33 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 932 PM CDT SUN JUN 15 1997 CURRENT FORECASTS LOOK ON TRACK... NO SUGGESTED CHANGES. 01Z SURFACE ANALYSIS WAS INDICATING PSEUDO/DRYLINE OVER EASTERN AND SOUTHERN PORTIONS OF FA... MAINLY EAST OF A LINE FROM KLBB TO KMAF AND KFST. DEWPOINT GRADIENT REMAINS RATHER TIGHT AS 70 DEGREE DEWPOINTS NOT THAT FOR EAST. AFOREMENTIONED DRYLINE SHOULD SWING BACK WEST AND MUCH OF AREA SHOULD ONCE AGAIN BE BATHED IN DEWPOINTS AOA 60 DEGREES. LATEST IR IMAGERY INDICATES LITTLE ACTIVITY WEST OF KELP ATTM. HOWEVER... WV IMAGERY INDICATES LAST SPEED MAX ROUNDING BASE OF H5 CUTOFF LOW AND THIS SHOULD ALLOW LOW TO BEGIN LIFTING OUT. A QUICK PEEK AT LATEST ETA SHOWS A VORT LOBE SWINGING INTO THE WESTERN FA BETWEEN 16/06Z AND 16/12Z AND THIS SHOULD FIRE OFF ANOTHER ROUND OF CONVECTION TONIGHT. THEREFORE... WILL KEEP CURRENT FORECASTS AS IS. EARLE
In the hours before
Local storm report, Jun 15, 11:39 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1140 PM CDT SUN JUN 15 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
556 PM CARLSBAD NM 60 MPH TSTM GUST
06/15/97 EDDY
1015 PM SANDERSON TX 60 MPH TSTM GUST
06/15/97 TERRELL
1020 PM SANDERSON TX 0.88 INCH HAIL
06/15/97 TERRELL
1030 PM SANDERSO`N TX WIND DAMAGE
06/15/97 TERRELL UPROOTED TREES AND DOWNED
POWER LINESLocal storm report, Jun 15, 11:40 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1140 PM CDT SUN JUN 15 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
556 PM CARLSBAD NM 60 MPH TSTM GUST
06/15/97 EDDY
1015 PM SANDERSON TX 60 MPH TSTM GUST
06/15/97 TERRELL
1020 PM SANDERSON TX 0.88 INCH HAIL
06/15/97 TERRELL
1030 PM SANDERSON TX WIND DAMAGE
06/15/97 TERRELL UPROOTED TREES AND DOWNED
POWER LINESThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:27 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 48 min |
| Jun 15, 8:28 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 47 min |
| Jun 15, 9:59 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 46 min |
| Jun 15, 10:26 PM CDT | Tornado Warning | MAF | Terrell | 34 min |
| Jun 15, 10:58 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 47 min |
| Jun 16, 12:12 AM CDT | Severe Thunderstorm Warning | MAF | Terrell | 48 min |
| Jun 16, 1:44 AM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Jun 16, 6:38 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.